Winter Weather, Jo Daviess
- When
- January 16, 7:00 PM CST to January 17, 5:00 AM CST
- Where
- Jo Daviess forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
A mixture of freezing rain and sleet developed during the evening hours of 16 January 2004 and ended before dawn on 17 January 2004 as surface temperatures climbed above freezing. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A mixture of freezing rain and sleet developed during the evening hours of 16 January 2004 and ended before dawn on 17 January 2004 as surface temperatures climbed above freezing. Ice accumulations of one or two tenths of an inch were reported with the heaviest accumulation along the U.S. 20 corridor. The areas affected were mainly along and north of U.S. 30 in Eastern Iowa and Northwest Illinois. Numerous traffic accidents occurred that involved minor (indirect) injuries. The Iowa State Patrol reported many vehicles in the ditches along Interstate 80 in Iowa and Johnson counties, while county sheriff offices indicated that accident calls were double the usual numbers for the time of day. In Jackson County Iowa, an ambulance went off the road as it was responding to a call.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 16, 2:55 PM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CST FRI JAN 16 2004 .SYNOPSIS...WIDE SWATH OF RAIN EXTENDS FROM ARKANSAS INTO CENTRAL IOWA MOVING EAST NORTHEAST AT 15 MPH. SLOW MOVING LOW PRESSURE IN SE COLORADO PRODUCING SOUTHEAST WINDS ACROSS MOST AREA ALLOWING FOR GRADUAL WARM-UP ALONG WITH HIGHER DEWPOINTS. UPPER AIR SUPPORTS RAIN TO MOVE ACROSS AREA WITH CHANCE OF SOME FREEZING RAIN AND SLEET NORTH SECTIONS WHERE DEWPOINTS AND TEMPERATURES REMAIN LOWER. && .SHORT TERM...(TONIGHT THROUGH MONDAY) ETA SLIGHTLY TOO COOL (1-3 DEGREES) ON LOW LEVEL TEMPS BASED ON SFC TEMPS AND DEWPOINTS WHICH IS A NORMAL WINTER PRECIPITATION BIAS IT HAS. ADJUSTING FOR THIS...OTHERWISE ALL SOLUTIONS REASONABLE FOR RAIN TO PASS ACROSS REGION BETWEEN SUNSET AND 2 AM WITH MOST AREAS RECEIVING A TENTH TO A QUARTER INCH. LOCATIONS ALONG I-80 TO NEAR HIGHWAY 34 MAY EXPERIENCE SOME ISOLATED FREEZING RAIN FIRST HOUR OR SO WHEN RAIN STARTS...BUT RISING TEMPS OVERNIGHT SHOULD NOT ALLOW FOR ANY APPRECIABLE ICING. ALONG HIGHWAY 30...FREEZING RAIN SHOULD BE ON EXPOSED SURFACES...WITH TEMPERATURES RISING TO ABOVE FREEZING BY LATE EVENING. WITH TEMPS AROUND 32 FOR JUST A FEW HOURS AND TEMPS NOW INTO 35-36 DEGREE RANGE TO WARM GROUND...SEE REMOVAL OF WINTER WEATHER ADVISORY THERE WITH MINOR ICE ACCUMULATIONS ONLY IN EVENING. STILL SEE UP TO A QUARTER INCH OF ICE FROM FREEZING RAIN WITH SOME SLEET ALONG HIGHWAY 20 WHERE TEMPS WILL BE STEADY IN THE 30 TO 32 DEGREE RANGE OVERNIGHT. SOME CLEARING SATURDAY WITH TEMPS RISING INTO 40S AND UPPER 30S AHEAD OF ARCTIC FRONT. SUNDAY...DRY BUT STRONG ARCTIC FRONT CRASHING THROUGH WITH TEMPERATURES FALLING 10 TO 15 DEGREES IN THE DAY WITH 20 TO 30 MPH FOR NEAR WIND CHILL TO WIND CHILL ADVISORY...OR -10 TO -20 BELOW ZERO BY MID TO LATE AFTERNOON. QUIET BUT VERY COLD WITH LOW TEMPS FALLING TO AROUND OR EVEN BELOW ZERO AND HIGHS IN THE TEENS MONDAY. && .LONG TERM...(TUESDAY THROUGH FRIDAY) CONTINUED COLD TUESDAY WITH ARCTIC HIGH OVERHEAD AND THEN CHANCE OF SOME MAINLY LIGHT SNOW WEDNESDAY INTO THURSDAY WITH MODERATING TEMPS AHEAD OF NEXT SHORT WAVE FROM NW CANADA. THEN...COLDER AGAIN FRIDAY WITH JET AXIS SUGGEST TEMPS FOR FRIDAY COULD BE MUCH COLDER BUT TIMING CONFIDENCE WILL TEMPER THIS FOR NOW. CURRENT TEMPS HAVE INCORPORATED MOST OF THESE CHANGES SO ONLY ADJUSTMENTS NEEDED...TEMPS ON WEDNESDAY AND THURSDAY PROBABLY NEEDED TO BE UPPED A CATEGORY OR TWO (+2-5 DEGREES0 AHEAD OF WAVE BUT DIGITAL DATABASE LIMITS THIS FOR NOW. LATE JANUARY INTO MID FEBRUARY...PLANETARY SCALE MOTIONS (WAVE NUMBERS 1-3) ALL SOLUTIONS SHOW ACTIVE PATTERN TO CONTINUE WITH LARGE RESERVOIR OF COLD AIR POOLING IN CANADA AND FAVORABLE SEA SURFACE TEMP ANOMALIES TO ALLOW PHASING OF THIS AIR WITH UPSTREAM ENERGIES FOR QUITE A FEW WINTER STORMS...ANTICIPATE ABOVE AVERAGE AMOUNTS OF COLD AND UNSETTLES WEATHER. TIME WILL TELL. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER WEATHER ADVISORY FOR TONIGHT FOR HIGHWAY 20 CORRIDOR. IL...WINTER WEATHER ADVISORY FOR TONIGHT FOR HIGHWAY 20 CORRIDOR. MO...NONE. && NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 454 AM CST FRI JAN 16 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-170754- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 454 AM CST FRI JAN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... ABUNDANT MOISTURE WILL ADVECT INTO THE AREA TODAY AND TONIGHT... AHEAD OF A COLD FRONT...AND OVERRIDE COLD AIR AT THE SURFACE. RAIN WILL MOVE INTO SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS THIS AFTERNOON. THE PRECIPITATION WILL SPREAD NORTH AND EAST LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH A MIX OF RAIN AND FREEZING RAIN FROM IOWA CITY THROUGH THE QUAD CITIES. FURTHER NORTH A MIX OF FREEZING RAIN AND SLEET IS LIKELY... PROMPTING A WINTER WEATHER ADVISORY. ONE TO TWO TENTHS OF AN INCH OF ICE ACCUMULATION IS POSSIBLE TONIGHT NEAR AND NORTH OF A LINE FROM CEDAR RAPIDS TO CLINTON TO PROPHETSTOWN. FURTHER SOUTH...FROM MARENGO TO IOWA CITY TO MUSCATINE AND THE QUAD CITIES TO PRINCETON...SOME ICE ACCUMULATION IS ALSO POSSIBLE TONIGHT. ROADS WILL BECOME TREACHEROUS ACROSS THE AREA. ICE MAY BE THICK ENOUGH IN SOME AREAS TO BREAK SMALL LIMBS ON TREES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SUNDAY THROUGH WEDNESDAY...VERY COLD TEMPERATURES BELOW NORMAL WITH LOWS AROUND ZERO AND BLUSTERY NORTH WINDS ARE EXPECTED. WIND CHILL READINGS MAY DIP WELL BELOW ZERO SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION...REFER TO THE FOLLOWING WEB SITE: WWW.CRH.NOAA.GOV/DVN (LOWER CASE) REA/ABE
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384548, 5384549, 5384550.